Skip to main content Accessibility help

Borel structures and Borel theories

  • Greg Hjorth (a1) and André Nies (a2)


We show that there is a complete, consistent Borel theory which has no “Borel model” in the following strong sense: There is no structure satisfying the theory for which the elements of the structure are equivalence classes under some Borel equivalence relation and the interpretations of the relations and function symbols are uniformly Borel.

We also investigate Borel isomorphisms between Borel structures.



Hide All
[1]Becker, H. and Kechris, A.S., The descriptive set theory of Polish group actions, Cambridge University Press, 1996.
[2]Harrington, L. and Shelah, S., Counting equivalence classes for co-κ-Souslin equivalence relations, Logic Colloquium '80 (Prague, 1980), Studies in Logic and the Foundations of Mathematics, vol. 108, North-Holland, Amsterdam, 1982, pp. 147152.
[3]Hjorth, G., Borel equivalence relations, Handbook on set theory (Foreman, M. and Kanamori, A., editors), Springer, to appear, pp. 297332.
[4]Hjorth, G., Khoussainov, B., Montalban, A., and Nies, A., From automatic structures to Borel structures, Proceedings of the 19th IEEE symposium on Logic in Computer Science, Lecture Notes in Computer Science, IEEE Computer Society, 2008, pp. 110119.
[5]Kechris, A. S., Classical descriptive set theory, Graduate Texts in Mathematics, vol. 156, Springer-Verlag, New York, 1995.
[6]Lindenstrauss, J. and Tzafriri, L., Classical Banach spaces I, Springer, 1996.
[7]Malitz, J., The Hanf number for complete lω1,ω sentences, The syntax and semantics of infinitary languages (Barwise, J., editor), Lecture Notes in Mathematics, vol. 72, Springer, 1968, pp. 166181.
[8]Montalbán, A. and Nies, A., Borel structures: a brief survey, Proceedings of the workshop on effective models of the uncountable, 2009, to appear.
[9]Steinhorn, C. I., Borel structures and measure and category logics, Model-theoretic logics (Barwise, J. and Feferman, S., editors), Perspectives in Mathematical Logic, Springer, New York, 1985, pp. 579596.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed